Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 57, NWS JSJ

May 24, 2005

NWS JSJ issued this flash flood warning at May 24, 2005, 3:58 AM CDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2005, 3:58 AM CDT (08:58 UTC)
Expired
May 24, 2005, 10:30 PM CDT
In force
19 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 240904
FFWSJU
PRC037-053-089-119-241130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
458 AM AST TUE MAY 24 2005

THE FLASH FLOOD WARNING ISSUED EARLIER HAS BEEN EXTENDED AND 
EXPANDED AN NOW INCLUDES 

* THE MUNICIPALITIES OF 

     LUQUILLO
     CEIBA
     FAJARDO
     RIO GRANDE

* UNTIL 730 AM AST

* AT 455 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

RADAR ESTIMATES OVER SECTORS OF CEIBA...FAJARDO AND LUQUILLO 
INDICATED RAINFALL AMOUNTS IN EXCESS OF 5 INCHES. A CIVIL DEFENSE 
OFFICIAL INDICATED SOME RESIDENTS BEING RELOCATED BECAUSE OF THIS 
SITUATION. 

NOW THE RAINFALL IS SPREADING TO RIO GRANDE. 

ADDITIONAL RAINFALL AMOUNTS OF TWO INCHES ARE POSSIBLE IN THE WARNED 
AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 1828 6574 1830 6571 1836 6580 1841 6577
      1836 6568 1838 6555 1828 6563 1825 6557
      1820 6557 1820 6563

$$

RIVERA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 24, 2:41 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 24, 2:41 AM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
341 AM AST TUE MAY 24 2005

.DISCUSSION...THE LOW LEVEL TROUGH ELONGATED FROM SOUTHWEST TO
NORTHEAST ALONG PUERTO RICO LATE MONDAY CONTINUED TO PRODUCE AN AREA
OF CLOUDS AND SHOWERS WHOSE EFFECTS REMAINED OVERNIGHT AND HEAVY
SHOWERS WERE NOTED OVER CEIBA VIEQUES AND THE EASTER COASTAL WATERS.
OTHER SCATTERED SHOWERS WERE NOTED OVER THE CARIBBEAN WATERS.

AFTER A COMPARISON OF QUICKSCAT DATA AND GFS80 MODEL GUIDANCE SEEM
THAT THIS MODEL IS PICKING UP THE FEATURE PRODUCING OUR LOCAL
WEATHER VERY GOOD. THEN I WILL CONTINUE TO PUT SOME CONFIDENCE ON IT
FOR NOW.

THIS MODEL SUGGEST HIGH RELATIVE HUMIDITY VALUES FOR LATER TODAY AND
A SHORT WAVE DEVELOPING THIS AFTERNOON WHICH WILL ENHANCE
PRECIPITATION ALONG THE NORTHERN SLOPES AND PLANES THE NORTHWEST AND
THE ATLANTIC WATERS. AT THIS TIME THE SHOWERS OVER THE CARIBBEAN
WATERS ARE MOVING SLOWLY AND ERRATICALLY BUT WILL START TO MOVE
TOWARD THE WEST LATER AS THE ATLANTIC HIGH MOVES EASTWARD PRODUCING
A EASTERLY LOW LEVEL WIND FLOW.

AT THE LOW LEVEL ANOTHER TROUGH WILL FORM OVER THE CARIBBEAN WATERS
AND WILL MOVE TOWARD THE NORTH PROVIDING ADDITIONAL CHANCES FOR
SHOWERS AND THUNDERSTORMS UNTIL LATE TODAY.

&&

.AVIATION...THE AFTERNOON CONVECTION EXPECTED MAY PRODUCE SHOWERS
SOME HEAVY THUNDERSTORM ACTIVITY ALONG THE USUAL ROUTE OF APPROACH
TO THE LMM INTERNATIONAL AIRPORT.

&&

.HYDROLOGY...THE WET PATTERN IS EXPECTED TO CONTINUE TODAY
ESPECIALLY ALONG THE NORTHERN HALF OF PUERTO RICO. WITH THE
PERSISTENT RAINFALL OF THE LAST FEW DAYS...THE GROUND REMAIN
SATURATED AND WE DO NOT NEED SIGNIFICANT AMOUNTS OF RAIN TO OBTAIN
URBAN FLOODING OR POSSIBLY FLASH FLOODING ESPECIALLY IN THE URBAN
AREAS SINCE AS IS KNOWN...THE RUNOFF INCREASES.

&&

.CLIMATE...AS IT IS USUAL...THIS MONTH HAS BEEN A RAINY ONE SO FAR.
FOR THE LUIS MUNOZ MARIN INTERNATIONAL AIRPORT THE RAIN GAUGE HAVE
MEASURED 7.64 IN WHICH IS 3.62 ABOVE THE NORMAL VALUE OF 4.02 IN.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  77  91  75 /  60  20  50  20
STT  89  79  88  78 /  50  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...NONE.
.VI...NONE.

&&

RIVERA
Hazardous weather outlook, May 23, 5:00 AM CDT, 22 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST MON MAY 23 2005

PRZ001>013-AMZ710>750-241000-
600 AM AST MON MAY 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...A SURFACE TROUGH EXTENDING FROM JAMAICA
EASTWARD ACROSS THE NORTHWEST COAST OF PUERTO RICO WILL DRIFT
SOUTHEAST TODAY AND REMAIN NEARLY STATIONARY ACROSS THE LOCAL AREA.
ACTIVE WEATHER WILL CONTINUE ALONG AND AHEAD OF THIS TROUGH THROUGH
TONIGHT. SEA BREEZE EFFECTS COMBINED WITH MOIST UNSTABLE AIRMASS AND
LIGHT WEST WINDS WILL ALLOW FOR SCATTERED TO NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS TO DEVELOP MAINLY ALONG THE NORTH AND EAST
HALF PART OF PUERTO RICO...ALTHOUGH THE OTHER SECTIONS WILL SEE
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. LOCALLY HEAVY RAINS
COULD BE EXPECTED TODAY ALONG THE NORTH HALF OF PUERTO RICO.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
DECREASE IN MOISTURE EXPECTED BY WEDNESDAY WITH LIGHT EAST FLOW
DOMINATING. ASIDE FROM LOCAL SEA BREEZE EFFECTS...A DRIER WEATHER
PATTERN SHOULD PREVAIL. NO HAZARDOUS WEATHER IS ANTICIPATED.

VIZ001-002-AMZ710>730-241000-
600 AM AST MON MAY 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...A SURFACE TROUGH EXTENDING FROM JAMAICA
EASTWARD ACROSS THE LOCAL ATLANTIC WATERS OFF SHORE OF THE VIRGIN
ISLANDS WILL DRIFT SOUTHEAST TODAY AND REMAIN NEARLY STATIONARY
ACROSS THE LOCAL AREA.  ACTIVE WEATHER WILL CONTINUE ALONG AND AHEAD
OF THIS TROUGH THROUGH TONIGHT. LIGHT WEST WINDS COMBINED WITH MOIST
UNSTABLE AIRMASS WILL ALLOW FOR SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS TO AFFECT THE TERRITORY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
DECREASE IN MOISTURE EXPECTED BY WEDNESDAY WITH LIGHT EAST FLOW
DOMINATING. ASIDE FROM LOCAL SEA BREEZE EFFECTS...A DRIER WEATHER
PATTERN SHOULD PREVAIL. NO HAZARDOUS WEATHER IS ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:10 AM CDTFlash Flood WarningJSJ18 hr
May 24, 1:06 PM CDTFlash Flood WarningJSJ19 hr
May 24, 1:38 PM CDTFlash Flood WarningJSJ19 hr
May 24, 2:34 PM CDTFlash Flood WarningJSJ18 hr
May 24, 5:50 PM CDTFlash Flood WarningJSJ22 hr
May 24, 6:10 PM CDTFlash Flood WarningJSJ22 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.